SEARCH

SEARCH BY CITATION

Keywords:

  • Antiepileptic drugs;
  • folic acid;
  • major congenital malformations;
  • pregnancy;
  • valproic acid

Aim: Antiepileptic drugs (AEDs) are known teratogens. Some specificity between different AEDs has been noted in the literature. The aim was to compare the teratogenic effect of valproic acid (VPA) and carbamazepine (CBZ) in monotherapy. Methods: Infants exposed to AEDs (n= 1398) in early pregnancy were identified from the Swedish Medical Birth Registry. The number of infants with congenital malformations and exposed to AED was compared with the expected number estimated from all infants born (n= 582656). Results: 90% (1256) of the AED exposed children were exposed to AEDs in monotherapy, 56% were exposed to CBZ and 21% to VPA. The odds ratio (OR) for having a malformation in the AED exposed group was 1.86 [95% confidence interval (95% CI) 1.42-2.44]. Exposure to VPA in monotherapy compared with CBZ in monotherapy gave OR = 2.51 (95% CI 1.43-4.68) for a neonatal diagnosis of malformations. However, there is no information available on the number of therapeutic abortions, or the different types of epilepsy or drug dosage in the two treatment groups.

Conclusion: There was a small increase in the risk of having a major malformation after exposure to AEDs in monotherapy. Exposure to VPA seems to carry a higher risk than exposure to CBZ.